Advertisement

Journal of Scientific Computing

, Volume 75, Issue 2, pp 1016–1039 | Cite as

Fast Iterative Adaptive Multi-quadric Radial Basis Function Method for Edges Detection of Piecewise Functions—I: Uniform Mesh

  • Wai Sun Don
  • Bao-Shan Wang
  • Zhen Gao
Article
  • 278 Downloads

Abstract

In Jung et al. (Appl Numer Math 61:77–91, 2011), an iterative adaptive multi-quadric radial basis function (IAMQ-RBF) method has been developed for edges detection of the piecewise analytical functions. For a uniformly spaced mesh, the perturbed Toeplitz matrices, which are modified by those columns where the shape parameters are reset to zero due to the appearance of edges at the corresponding locations, are created. Its inverse must be recomputed at each iterative step, which incurs a heavy \(O(n^3)\) computational cost. To overcome this issue of efficiency, we develop a fast direct solver (IAMQ-RBF-Fast) to reformulate the perturbed Toeplitz system into two Toeplitz systems and a small linear system via the Sherman–Morrison–Woodbury formula. The \(O(n^2)\) Levinson–Durbin recursive algorithm that employed Yule–Walker algorithm is used to find the inverse of the Toeplitz matrix fast. Several classical benchmark examples show that the IAMQ-RBF-Fast based edges detection method can be at least three times faster than the original IAMQ-RBF based one. And it can capture an edge with fewer grid points than the multi-resolution analysis (Harten in J Comput Phys 49:357–393, 1983) and just as good as if not better than the L1PA method (Denker and Gelb in SIAM J Sci Comput 39(2):A559–A592, 2017). Preliminary results in the density solution of the 1D Mach 3 extended shock–density wave interaction problem solved by the hybrid compact-WENO finite difference scheme with the IAMQ-RBF-Fast based shocks detection method demonstrating an excellent performance in term of speed and accuracy, are also shown.

Keywords

Multi-quadric radial basis function Edges detection Toeplitz matrix Sherman–Morrison–Woodbury Levinson–Durbin Yule–Walker 

Notes

Acknowledgements

The authors would like to acknowledge Prof. Jianlin Xia for valuable discussion on the superfast methods for solving the Toeplitz matrix, and Prof. Tom Goldstein for sharing the codes of the Split Bregman method for reconstructing images from a subset of Fourier coefficients using total-variation regularization. The authors would like to acknowledge the funding support of this research by National Science and Technology Major Project (J-GFZX020101010.4), Shandong Provincial Natural Science Foundation (ZR2017MA016), National Natural Science Foundation of China (41306002) and Fundamental Research Funds for the Central Universities (201562012). The author (Don) also likes to thank the Ocean University of China for providing the startup fund (201712011) that is used in supporting this work.

References

  1. 1.
    Archibald, R., Gelb, A., Platte, R.B.: Image reconstruction from undersampled Fourier data using the polynomial annihilation transform. J. Sci. Comput. 67, 432–452 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Borges, R., Carmona, M., Costa, B., Don, W.S.: An improved weighted essentially non-oscillatory scheme for hyperbolic conservation laws. J. Comput. Phys. 227, 3101–3211 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bozzini, M., Lenarduzzi, L., Schaback, R.: Adaptive interpolation by scaled multiquadrics. Adv. Comput. Math. 16(4), 375–387 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Buhmann, M.D., Dyn, N.: Spectral convergence of multiquadric interpolation. Proc. Edinb. Math. Soc. 36, 319–333 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Buhmann, M.D.: Radial Basis Functions: Theory and Implementations. Cambridge University Press, Cambridge (2003)CrossRefzbMATHGoogle Scholar
  6. 6.
    Carr, J., Beatson, R., Cherrie, J., Mitchell, T., Fright, W., McCallum, B., Evans, T.: Reconstruction and representation of 3D objects with radial basis functions. In: SIGGRAPH, pp. 67–76 (2001)Google Scholar
  7. 7.
    Castro, M., Costa, B., Don, W.S.: High order weighted essentially non-oscillatory WENO-Z schemes for hyperbolic conservation laws. J. Comput. Phys. 230, 1766–1792 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Chandrasekaran, S., Gu, M., Sun, X., Xia, J., Zhu, J.: A superfast algorithm for Toeplitz systems of linear equations. SIAM J. Matrix Anal. Appl. 29(4), 1247–1266 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chao, J., Haselbacher, A., Balachandar, S.: A massively parallel multi-block hybrid compact-WENO scheme for compressible flows. J. Comput. Phys. 228(19), 7473–7491 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Costa, B., Don, W.S.: High order hybrid central-WENO finite difference scheme for conservation laws. J. Comput. Appl. Math. 204(2), 209–218 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Costa, B., Don, W.S.: Multi-domain hybrid spectral-WENO methods for hyperbolic conservation laws. J. Comput. Phys. 224, 970–991 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Cockburn, B., Shu, C.-W.: TVB Runge–Kutta local projection discontinuous Galerkin finite element method for conservation laws II: general framework. Math. Comput. 52, 411–435 (1989)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Denker, D., Gelb, A.: Edge detection of piecewise smooth functions from undersampled Fourier data using variance signatures. SIAM J. Sci. Comput. 39(2), A559–A592 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Don, W.S., Gao, Z., Li, P., Wen, X.: Hybrid compact-WENO finite difference scheme with conjugate Fourier shock detection algorithm for hyperbolic conservation laws. SIAM J. Sci. Comput. 38(2), 691–711 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Driscoll, T.A., Heryudono, A.R.H.: Adaptive residual subsampling methods for radial basis function interpolation and collocation problems. Comput. Math. Appl. 53, 927–939 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Franke, C., Schaback, R.: Solving partial differential equations by collocation using radial basis functions. Appl. Math. Comput. 93, 73–83 (1988)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Goldsten, T., Osher, S.: The split Bregman method for L1-regularized problems. SIAM J. Imaging Sci. 2, 323–343 (2009)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Gao, Z., Don, W.S.: Mapped hybrid central-WENO finite difference scheme for detonation waves simulations. J. Sci. Comput. 55, 351–371 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Gohberg, I., Kailath, T., Olshevsky, V.: Fast Gaussian elimination with partial pivoting for matrices with displacement structure. Math. Comput. 64, 1557–1576 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Harten, A.: High resolution schemes for hyperbolic conservation laws. J. Comput. Phys. 49, 357–393 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Gu, M.: Stable and efficient algorithms for structured systems of linear equations. SIAM J. Matrix Anal. Appl. 19, 279–306 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Heinig, G.: Inversion of generalized Cauchy matrices and other classes of structured matrices. In: Bojanczyk, A., Cybenko, G. (eds.) Linear Algebra for Signal Processing (The IMA Volumes in Mathematics and Its Applications), vol. 69, pp. 63–81. Springer, New York (1995)Google Scholar
  23. 23.
    Heinig, G., Rost, K.: Fast algorithms for Toeplitz and Hankel matrices. Linear Algebra Appl. 435, 1–59 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Hon, Y.C., Schaback, R., Zhou, X.: An adaptive greedy algorithm for solving large RBF collocation problems. Numer. Algorithms 32(1), 13–25 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Jung, J.-H.: A note on the Gibbs phenomenon with multiquadric radial basis functions. Appl. Numer. Math. 57, 213–229 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Jung, J.-H., Durante, V.: An iterative multiquadric radial basis function method for the detection of local jump discontinuities. Appl. Numer. Math. 59, 1449–1446 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Jung, J.-H., Gottlieb, S., Kim, S.O.: Iterative adaptive RBF methods for detection of edges in two-dimensional functions. Appl. Numer. Math. 61, 77–91 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Kansa, E.J.: Muliquadrics—a scattered data approximation scheme with applications to computational fluid dynamics: II. Solutions to parabolic, hyperbolic, and elliptic partial differential equations. Comput. Math. Appl. 19, 147–161 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Kansa, E.J., Hon, Y.C.: Circumventing the ill-conditioning problem with multiquadric radial basis functions: applications to elliptic partial differential equations. Comput. Math. Appl. 39, 123–137 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Kansa, E.J.: Exact explicit time integration of hyperbolic partial differential equations with mesh free radial basis functions. Eng. Anal. Bound. Elem. 31, 577–585 (2007)CrossRefzbMATHGoogle Scholar
  31. 31.
    Krivodonova, L., Xin, J., Remacle, J.-F., Chevaugeon, N., Flaherty, J.: Shock detection and limiting with discontinuous Galerkin methods for hyperbolic conservation laws. Appl. Numer. Math. 48, 323–338 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Larsson, E., Fornberg, B.: A numerical study of some radial basis function based solution methods for elliptic PDEs. Comput. Math. Appl. 46, 891–902 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Madych, W.R.: Miscellaneous error bounds for multiquadric and related interpolators. Comput. Math. Appl. 24, 121–138 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Madych, W.R., Nelson, S.A.: Bounds on multivariate polynomials and exponential error estimates for multiquadric interpolation. J. Approx. Theory 70(1), 94–114 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Pirozzoli, S.: Conservative hybrid compact-WENO schemes for shock–turbulence interaction. J. Comput. Phys. 178(1), 81–117 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Ren, Y.X., Liu, M., Zhang, H.: A characteristic-wise hybrid compact-WENO scheme for solving hyperbolic conservation laws. J. Comput. Phys. 192, 365–386 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Schaback, R., Wendland, H.: Adaptive greedy techniques for approximate solution of large RBF systems. Numer. Algorithms 24(3), 239–254 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Shen, Y.Q., Yang, G.W.: Hybrid finite compact-WENO schemes for shock calculation. Int. J. Numer. Methods Fluids 53(4), 531–560 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Trench, W.: An algorithm for the inversion of finite Toeplitz matrices. SIAM J. Appl. Math. 12, 515–522 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
  41. 41.
    Vasilyev, O., Lund, T., Moin, P.: A general class of commutative filters for LES in complex geometries. J. Comput. Phys. 146(1), 82–104 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Xi, Y., Xia, J., Cauley, S., Balakrishnan, V.: Superfast and stable structured solvers for Toeplitz least squares via randomized sampling. SIAM J. Matrix Anal. Appl. 35(1), 44–72 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Xia, J., Xi, Y., Gu, M.: A superfast structured solver for Toeplitz linear systems via randomized sampling. SIAM J. Matrix Anal. Appl. 33(3), 837–858 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Yee, P.V., Haykin, S.: Regularized Radial Basis Function Networks: Theory and Applications. Wiley, New York (2001)Google Scholar
  45. 45.
    Yoon, J.: Spectral approximation orders of radial basis function interpolation on the Sobolev space. SIAM J. Math. Anal. 33, 946–958 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Zhou, X., Hon, Y.C., Li, J.: Overlapping domain decomposition method by radial basis functions. Appl. Numer. Math. 44, 241–255 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Zhu, Q.Q., Gao, Z., Don, W.S., Lv, X.Q.: Well-balanced hybrid compact-WENO schemes for shallow water equations. Appl. Numer. Math. 112, 65–78 (2017)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.School of Mathematical SciencesOcean University of ChinaQingdaoChina

Personalised recommendations